Originally published Monday, October 15, 2018 at 07:10p.m.

DEAR DR. ROACH: What are your thoughts about the security and integrity of patient portals? Almost all of the physicians we see offer them now; some of them pushing their patients to sign up. While we understand that they offer advantages for both the patient and the physician’s office, we have been very reluctant to use them. The main reason is the security of sensitive information and separation from other patients’ information. Several years ago, our previous doctor converted his patients’ records to electronic format. Shortly thereafter, at an appointment, the doctor reviewed my husband’s medical history with him and talked about a condition that had never been diagnosed previously. He maintained that since it was in my husband’s record, it had to be correct. We have since transferred to another doctor. -- S.K.A.

ANSWER: I would try not to let your bad experience with the electronic medical record keep you from taking advantage of the benefits of patient portals. The issue with the mistaken diagnosis in the chart is one that was in existence long before the advent of the EMR. In the era of paper charts, I found mistaken diagnoses and, frankly, incorrect histories in a large number of patient charts. Most physicians have learned that when there is a discrepancy between the chart information and what the patient tells you, the patient is usually correct. We even have a term for it: “chart lore.” It is surprising and disconcerting that your husband’s former doctor apparently didn’t learn that lesson, and it’s good he found someone else, and good that the incorrect condition in the chart was identified. That’s a paradoxical good outcome from the bad event -- the incorrect information probably was there in the old chart but not recognized as incorrect until your husband identified it.

As far as safety, patient portals are as safe as electronic information can be in the modern world. It is a legal disaster for a physician’s office, hospital or insurer to have a security breach, just as it is for a bank containing your financial information.

DEAR DR. ROACH: I hope you can help me. I have had problems sleeping for many years, and I used diphenhydramine to get and stay asleep. Finally, last year I retired (I am 70) and stopped using it and started using two 10 mg melatonin pills to get to sleep. My problem is remembering. I forget almost everything I used to do. I can’t remember how to make dishes I would make at the drop of a hat. I can’t remember people’s names, and I will change things because I can’t remember what I was going to do. It is driving me crazy, and my husband is getting very angry with me when I can’t remember. Is there something I can do or a supplement I can take to help me get rid of the forgetfulness? -- S.B.

ANSWER: Melatonin is a generally safe drug that many people use for sleep. Compared with diphenhydramine, it is probably safer, since diphenhydramine use is clearly associated with falls and motor vehicle accidents the day after using.

However, melatonin does have side effects, and the most common reported are headache, confusion and fractured sleep. These are more likely at higher doses, and the dose you are taking is very high. I recommend a dose of 0.5 mg to 1 mg; you are taking 40 times the recommended starting dose. I think it is likely the melatonin is the cause of your symptoms.